1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Novorapid after snacks?

Discussion in 'Type 1 Diabetes' started by robotears, Feb 16, 2015.

  1. robotears

    robotears Type 1 · Member

    Messages:
    24
    Likes Received:
    1
    Trophy Points:
    63
    Hi all, this may be a silly question but my local clinic is besieged with illness do I can't get an easy answer.
    I am T1, diagnosed last July so still early days and no course as yet. I happened to catch a video the other day about how to inject insulin, which I'm fine on, but the text of the video said something like 'he's just had his afternoon snack and now needs to inject.'
    I do have snacks of c.16-18g carbs mid morning/afternoon, but never injected at the same time...only inject at meal times.
    Have I missed something?
     
  2. CarbsRok

    CarbsRok Type 1 · Well-Known Member

    Messages:
    4,704
    Likes Received:
    5,291
    Trophy Points:
    178
    If you are using MDI then you need to inject before the snack.
    If you are having that amount of carb with no problem with high blood sugars then you are on too much basal insulin.
     
    • Like Like x 2
  3. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,739
    Likes Received:
    1,817
    Trophy Points:
    178
    DAFNE teaches, or used to teach [graduated back in 2009] that snacks of 10g, sometimes 15g would not need to be considered............

    anything more though you would need to inject, bearing in mind that you still have insulin on board working, so taking a blood sugar before the snack is wise, just in case you have given yourself too much or little the previous meal........

    it was also suggested in DAFNE that if your having the snack within one hour of the next meal you could just wait and include it in your next dose......

    I always found that large snacks no matter what you did, always just confused things and it never worked out as expected....

    as your only having a 16-18g snack I don't see it causing too much problems..........how is your blood sugar by the next meal?
     
    • Like Like x 2
  4. robotears

    robotears Type 1 · Member

    Messages:
    24
    Likes Received:
    1
    Trophy Points:
    63
    Thanks CarbsRok. What's 'MDI'?
    NRBoi26...my pre-meal reading tends to be around 6.5-7.
     
  5. CarbsRok

    CarbsRok Type 1 · Well-Known Member

    Messages:
    4,704
    Likes Received:
    5,291
    Trophy Points:
    178
    MDI is multi dose injections, which is what you are on :)
     
    • Like Like x 2
  6. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,629
    Likes Received:
    19,628
    Trophy Points:
    278

    If your newly diagnosed and still in the Honeymoon Period then this could be the reason why you can get away with a snack of 16-18g of carbs without injecting and not see a bg rise, most of us long-term type 1's would need to inject for a snack of this size.

    Another explanation is your basal insulin dose is too high, if you find yourself going low between meals when you don't snack then you need to do some basal checks.
     
    • Like Like x 2
  7. LucySW

    LucySW Type 1.5 · Well-Known Member

    Messages:
    1,891
    Likes Received:
    2,802
    Trophy Points:
    198
    But anyway, many of us with Libre CGM sensors have found better results with injecting 15-30 mins before eating. That way you don't get the spike at all.
     
  8. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,739
    Likes Received:
    1,817
    Trophy Points:
    178
    I bolus 15 minutes minimum.............as novorapid at least takes about that time to start............
     
    • Like Like x 2
  9. LucySW

    LucySW Type 1.5 · Well-Known Member

    Messages:
    1,891
    Likes Received:
    2,802
    Trophy Points:
    198
    Agree - for me, no action before 30 mins, and I get best no-spike results that way.
     
    • Like Like x 2
  10. robotears

    robotears Type 1 · Member

    Messages:
    24
    Likes Received:
    1
    Trophy Points:
    63
    Yes...according to DSN apparently still in honeymoon period so that makes sense.

    Thanks all =)
     
  11. Daibell

    Daibell LADA · Master

    Messages:
    10,740
    Likes Received:
    6,692
    Trophy Points:
    298
    I never inject Rapid for anything less than around 30gm so different from some of the posters. I don't often snack at that level of carbs and I'm happy to spike a bit if the snack is 30gm. With an HBa1c last week of 6.0% I can't be spiking too much too often. I try to avoid carby snacks anyway and prefer nuts or berries etc.
     
  12. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,629
    Likes Received:
    19,628
    Trophy Points:
    278
    That will explain things then :)

    If your not spiking with the snacks then the last thing you want to do is inject, but do aware that this could all change soon so keep an eye on your bg levels.
     
  13. Andy_D85

    Andy_D85 Type 1 · Active Member

    Messages:
    42
    Likes Received:
    110
    Trophy Points:
    73
    The DAFNE advice quoted above was still correct when I went on the course 2 years ago NovorapidBoi =).

    I always bolus immediately after my snack/meal, or part way through if it's a long/larger meal (Christmas Dinner for example) - I have a reduced appetite at the moment so get a lot of 'eyes bigger than belly syndrome' so if I injected for the full plate I may not eat the full amount of carbs so I'd rather wait and see what I do eat than over-cook the dosage and cause unnecessary hypos. I moved to that regime after DAFNE on advice of the clinic as I was regularly hypo'ing for that exact reason.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook